Texas, 2022Winter Storm in Texas, February 23 to 24, 2022
February 23 to 24, 2022 · NWS FWD · 8 events in 8 counties and zones
Another arctic cold front was followed by an upper level disturbance, leading to more wintry precipitation across parts of North and Central Texas on Thursday, February 24. Freezing rain was the main precipitation type with this event.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another arctic cold front was followed by an upper level disturbance, leading to more wintry precipitation across parts of North and Central Texas on Thursday, February 24. Freezing rain was the main precipitation type with this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 23, 1:10 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 23, 1:10 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
110 AM CST Wed Feb 23 2022
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Overnight through Thursday Night/
Water vapor and satellite imagery show cooling cloud tops across
the Big Country where a few echoes have developed on radar. This
is an indication of the leading wave of ascent that is now
overspreading the cold airmass at the surface. At this hour,
temperatures are mainly above freezing across a good portion of
the CWA with subfreezing temps across our west and northwest
counties. These will continue to fall though toward morning as
sustained modest cold air advection continues near the surface. We
should see a blossom of convection across our far western counties
through the early morning hours. Given the thermal profile, this
will likely be a combination of sleet and rain. Forecast soundings
along and west of I-35 through the morning feature MUCAPE around
500 J/kg which will support isolated lightning strikes and heavier
precipitation rates. Over the next 12-24 hours, we've bumped up
sleet accumulation across our northwest counties and lowered ice
accums just a tad. Otherwise, this leading wave of lift will
spread off to the northeast through the day with precipitation
gradually becoming lighter. Farther east, low cloud cover has
overspread the region a little faster than previously forecast and
ceilings are a little lower. With a deep layer of warm moist
advection overspreading the region today, we should see areas of
light rain develop. This initial rain may be more like sprinkles
for a brief time before we saturate the near surface layer. Then,
we should see a transition to more steady light rain or drizzle
accompanied by reductions in visibility. In areas where rain/
drizzle is occurring and temperatures are below freezing, we'll
see some light ice accumulation. This should be most pronounced
across our north and northwest through this afternoon where ice
accumulations of a few hundredths of an inch will be possible.
This is separate from any sleet accumulations. We may see a brief
lull in precipitation late this afternoon/evening before ramping
back up again later tonight into Thursday morning.
The main forecast challenge continues to be surface temperatures
and resulting ice accumulation. Areas that see temperatures around
30 degrees or higher, will generally have less impact on area
roads. This is because the rain itself is warm, and the process
of freezing releases heat which limits ice accretion on roads.
Areas that see temperatures in the 20s through the day, including
the Metroplex, will have noticeably more impact to area roads/
bridges. Given the current temperature forecast, there should be a
fairly sharp cutoff in impacts to roads, likely just southeast of
the Metroplex. Our highest confidence in significant impacts
continues to be just north of the Metroplex up to the Red River.
These areas will be coldest, and roads are generally less
travelled upon. Later Wednesday night, a second wave of lift will
overspread the region, and we'll likely see a redevelopment of
rain and sleet. Ample elevated instability will be available to
support convective sleet showers into early Thursday morning. This
is most likely to occur from the Metroplex northward to the Red
River. Temperatures will rise above freezing Thursday afternoon,
and this should promote rapid melting and an end to the overall
event. PoPs will gradually decrease from west to east through the
day into the late evening.
At this time, we'll keep the current Winter Weather Advisory in
place as is and reassess during the early morning hours for a
possible upgrade to a Winter Storm Warning for some locations.
Dunn
&&
.LONG TERM... /Issued 315 PM CST Tue Feb 22 2022/
/Friday onward/
The main forecast concern during the long-term forecast period will
be the precipitation potential late Friday and through Saturday. By
late Friday, global forecast guidance shows a potent mid-level
shortwave trough moving out of the Rocky Mountains and across the
Central Plains. While the strongest mid-level ascent will pass to
the north of North and Central TX, increasing southwest flow aloft
will lead to strong isentropic ascent across the Southern Plains.
This isentropic ascent atop a cold layer near the surface should
allow for widespread stratiform rain development by late Friday.
Temperatures may be cool enough to support a rain/snow mix or
rain/sleet mix in some areas, but with temperatures forecast to be
very near the freezing point, no significant accumulations are
forecast at this time. However any accumulations that do occur could
potentially be on top of any ice accumulations that occur during the
Wednesday/Thursday timeframe (see short-term discussion). The
heaviest and most widespread precipitation is expected during the
day Saturday when isentropic ascent is the strongest, but
temperatures are expected to be above freezing during this period.
Precipitation will come to an end by late Saturday as the mid-level
shortwave passes to the east and isentropic ascent diminishes.
A gradual warming trend is expected into next week as southerly flow
returns to the region with some potential for showers/thunderstorms
returning by the middle to end of next week ahead of the next upper-
level storm system.
&&
.AVIATION... /NEW/
/6Z TAFs/
Widespread low cloud cover has moved back to the northwest and has
enveloped much of the region although cigs are just into the VFR
category. These will gradually lower through the day as areas of
light precipitation overspread the region. Scattered sleet showers
with some thunderstorms have developed well to the west at this
hour, and some of this activity is likely to spread into western
parts of the D10 airspace by early Wednesday morning. We'll have a
TEMPO for -PL early this morning although, at this time, we think
the heaviest of this activity will be to the west of the major
airports.
Continued moistening above the colder air will lead to widespread
light rain this afternoon with temperatures below freezing. We'll
have prevailing -FZRA by 21Z although rates are expected to be
pretty light initially. Conditions will continue to deteriorate
overnight Wednesday night into early Thursday morning where
widespread sleet and freezing rain will become likely along with
IFR cigs/vis. Conditions will gradually improve late in the day
Thursday.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 29 27 38 25 44 / 50 80 90 10 20
Waco 33 30 40 27 43 / 30 50 80 20 20
Paris 31 28 39 24 46 / 70 80 100 20 10
Denton 28 25 37 19 43 / 50 80 90 5 10
McKinney 27 26 37 23 45 / 60 80 100 10 10
Dallas 29 27 39 26 45 / 50 80 90 10 20
Terrell 32 29 39 25 45 / 50 70 90 20 20
Corsicana 33 31 40 27 46 / 40 50 80 20 20
Temple 34 30 41 27 44 / 30 50 70 20 20
Mineral Wells 27 24 38 20 43 / 40 70 80 5 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM this morning to 6 PM CST
Thursday for TXZ091>095-100>107-115>121-123-129>134-141>146-
156>159.
&&
Hazardous weather outlook, Feb 22, 5:55 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
555 PM CST Tue Feb 22 2022
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
555 PM CST Tue Feb 22 2022
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Pockets of thunder sleet and freezing rain are possible across far
Western North Texas in the few hours before daybreak. This would
result in bands sleet accumulation on bridges, overpasses, and other
elevated surfaces.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A wintry mix is likely across much of North and Central Texas on
Wednesday and Thursday. Ice accumulation would result in impacts to
travel, primarily along and northwest of a line from Killeen to Waco
to Canton. Thunderstorms may accompany the wintry weather Wednesday
night and Thursday morning that would create bands of accumulating
sleet.
Light wintry precipitation will be possible late Friday into Saturday
as well, though little to no additional accumulations are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Tarrant
- When
- February 23, 2:30 AM CST to February 24, 9:00 AM CST
- Where
- Tarrant forecast zone
- Reported by
- Social Media
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Freezing rain totals from an eighth to a quarter of an inch occurred across Tarrant County.
Winter Storm, Montague
- When
- February 23, 2:30 AM CST to February 24, 9:00 AM CST
- Where
- Montague forecast zone
- Reported by
- Social Media
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Freezing rain totals of a quarter of an inch were measured on less-traveled roads across Montague County.
Winter Storm, Dallas
- When
- February 23, 2:30 AM CST to February 24, 12:30 PM CST
- Where
- Dallas forecast zone
- Reported by
- Social Media
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Just under a third of an inch of ice was measured in the city of Sachse in Dallas County.
Winter Storm, Grayson
- When
- February 23, 2:30 AM CST to February 24, 8:00 AM CST
- Where
- Grayson forecast zone
- Reported by
- Social Media
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
A social media report indicated just over a quarter of an inch of ice accumulation in the Bells area of Grayson County.
Winter Storm, Van Zandt
- When
- February 23, 6:00 PM CST to February 24, 12:00 PM CST
- Where
- Van Zandt forecast zone
- Reported by
- Social Media
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
Freezing rain totals around a third of an inch were measured in the Primrose Community of Van Zandt County.
Winter Storm, Hunt
- When
- February 23, 6:00 PM CST to February 24, 11:30 AM CST
- Where
- Hunt forecast zone
- Reported by
- Social Media
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
A social media report indicated a quarter of an inch of freezing rain near the city of Merit.
Winter Storm, Hopkins
- When
- February 23, 6:00 PM CST to February 24, 11:30 AM CST
- Where
- Hopkins forecast zone
- Reported by
- Social Media
- Coordinates
- 33.150, -95.564 (the zone’s center; the record gives no point)
A social media report indicated a third of an inch of ice accumulation in western Hopkins County.
Winter Storm, Henderson
- When
- February 23, 6:00 PM CST to February 24, 11:30 AM CST
- Where
- Henderson forecast zone
- Reported by
- Public
- Coordinates
- 32.212, -95.854 (the zone’s center; the record gives no point)
An eighth to a quarter inch of ice was measured in Athens. The report was received via social media.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Arizona, February 23 to 24, 20221 death · $150,000 · 58 kt wind · 6 events
- Winter Weather in Kentucky, February 23 to 24, 20221 death · 5 injured · 22 events
- Ice Storm and Winter Storm in Tennessee, February 23 to 24, 20221 death · 15 events
- Winter Storm and Winter Weather in Missouri, February 23 to 24, 20229 injured · 34 events
- Winter Storm and Winter Weather in Arkansas, February 23 to 24, 202246 events
- Winter Storm and Winter Weather in Illinois, February 23 to 24, 2022$25,000 · 19 events
- Winter Storm in Oklahoma, February 23, 202234 events
- Winter Storm and Winter Weather in Missouri, February 23 to 24, 2022$25,000 · 11 events
- Flash Flooding and Flooding in Tennessee, February 23 to 24, 202222 events
- Winter Storm in Oklahoma, February 23 to 24, 202222 events
- Ice Storm and Winter Storm in Arkansas, February 23 to 24, 20229 events
- Winter Storm in Texas, February 23, 20228 events